MAUDE Adverse Event Report: MED-EL ELEKTROMEDIZINISCHE GERAETE GMBH SONATA; COCHLEAR IMPLANT

MED-EL ELEKTROMEDIZINISCHE GERAETE GMBH SONATA; COCHLEAR IMPLANT
Model Number SONATA
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Unspecified Infection (1930)
Date of Event 03/27/2025
Type of Reportable Event Serious Injury
Event or Problem Description
Reportedly, the recipient never had experienced hearing benefit from the device.Demonstrating only sound detection for loud impact noises.However, this information was never communicated to the med-el clinical support team.In recent years, the recipient had discontinued follow-up appointments.He developed a significant middle ear infection, and the family decided to proceed with explantation.The recipient has been explanted.To be confirmed.
 
Additional Manufacturer Narrative
The device has been explanted and should be returned to the manufacturer for evaluation.When available, a device failure analysis will be submitted as a follow up report.
 
Event or Problem Description
Reportedly, the recipient never had experienced hearing benefit from the device.Demonstrating only sound detection for loud impact noises; however, this information was never communicated to the med-el clinical support team.In recent years, the recipient had discontinued follow-up appointments.He developed a significant middle ear infection, and the family decided to proceed with explantation.The recipient has been explanted.
 
Additional Manufacturer Narrative
Additional information: according to the information received from the field the device was explanted due to a middle ear infection.Review of the device_s sterilization records show that the device has been subject to a valid sterilization process, thus no available information points to the implant being the source of the reported issue.Further it was reported that the recipient never had satisfactory hearing benefit with the device.However, the lack of hearing benefit seems to be device unrelated.In situ measurements show two channels involved in a short circuit.The remaining channels should provide sufficient hearing benefit.The explanted device has not been received for investigation yet.
 
Additional Manufacturer Narrative
Conclusion: according to the information received from the field the device was explanted due to a middle ear infection.Review of the device_s sterilization records show that the device has been subject to a valid sterilization process, thus no available information points to the implant being the source of the reported issue.Further it was reported that the recipient never had satisfactory hearing benefit with the device.However the lack of hearing benefit seems to be device unrelated.Device investigation revealed damage to the active electrode caused by device minute mobility.In situ measurements before explantation only showed two channels involved in a short circuit.The remaining channels should have provided sufficient hearing benefit.Apart from the wire breakages the device works within specification.This is a final report.
 
Event or Problem Description

Brand Name
SONATA
Common Device Name
COCHLEAR IMPLANT
Manufacturer (Section D)
MED-EL ELEKTROMEDIZINISCHE GERAETE GMBH
innsbruck
AU 
Manufacturer Contact
laura simonotti
fuerstenweg 77a
innsbruck 6020
AU   6020
57788
MDR Report Key22156777
Report Number9710014-2025-00515
Device Sequence Number8906978
Product Code MCM
UDI-Device Identifier09008737049171
UDI-Public(01)09008737049171
Combination Product (Y/N)N
PMA/510(K) Number
P000025
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Device Explanted Year2025
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/10/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Model NumberSONATA
Was Device Available for Evaluation? Device Returned to Manufacturer
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/28/2025
Supplement Date Received by Manufacturer06/02/2025
06/02/2025
Initial Report FDA Received Date06/06/2025
Supplement Report FDA Received Date07/16/2025
02/10/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age32 YR
Patient SexMale